Transexual and Progesterone useage

by Stefanie
(Durban, South Africa)

I am a post transitioned male to female transexual. I commenced HRT 18 months ago and take 6mg of Estrofem orally daily. Plus prior to my sex reasignment surgery was also taking anti androgen also. This was stopped just prior to my surgery in March.

Somebody told me that I should be taking Progesterone as part of my HRT along with the Estrofem. Would love to know what you think.

Comments for Transexual and Progesterone useage

Click here to add your own comments

May 08, 2010
Transexual and Progesterone useage
by: Wray

Hi Stefanie. Yes you should be! That dose of oestrogen is too high, and without progesterone you are liable to get clots forming. The following is from a case similar to yours:

"decided to go through the surgery.....started with being on spironolactone for the first year to reduce testosterone....the second year on 2.5 mg of estrogen with spironolactone. The third year the dose of estrogen went up to 6.5 mg per day....6 months later had my first blood clot in calf. Then in the hospital on a heparin drip and off estrogen for a year....went back on estrogen at 2.5 mg per day plus aspirin to keep my blood from clotting. After surgery stopped the spironolactone and premarin dose went down to 0.5 mg per day. Three weeks later in the hospital with a pulmonary embolism and on a super industrial strength blood thinner, after that the doctor refused to put me back on premarin or any other estrogen supplement. Then my health went down hill....cholesterol shot up.....put me on 10 mg of Lipitor......then raised the dose of Lipitor to 20 mg and 30 mg of Flexarill per day for the muscle spasms... then constipation medicine....then a high blood pressure medicine...then meds to help sleep at night and wake up in the morning and anti-depressants, etc., etc., etc.. weighed 338 lbs....health continued to destabilize.....diagnosed with degenerative disc in my back, fibromyalgia, tremors, insomnia, severe depression."

Not a pleasant story to read, all of which could have been prevented by giving her progesterone. Progesterone must always be given to counteract the oestrogen, this causes clots, progesterone reduces thrombin by 10-15% so preventing them. It also prevents atherogenesis because it stops blood fats from oxidising. Yes you do need oestrogen but nowhere near the dose you are on. Far safer to have a low one, no biological woman makes anywhere near that amount either! Oestrogen stimulates fat cells and other hormonally sensitive tissue, one affect is causing a thicker fatty layer to be deposited than men have, plus forming breasts. I can't get my head around why women after transexual surgery are given such high doses of oestrogen. So yes I think you do need progesterone, as for the amount I suggest you try about 100mg/day and see if that helps. You will probably get symptoms of oestrogen excess, being on such a high dose, so please see here. Take care, Wray

Nov 18, 2010
progesterone
by: michelle marie

I'm a 50 yo pre op I've been on 1cc depo estradiol and 200mg spiro 29 months premarin 1.25 per day and depo progesterone once every 3 months which I believe to be safer than the 5mg of provera a day I was on. All this being a diabetic and having had a quadruple bypass 6 months before beginning hrt. I have had no side effects besides the normal breast pain and morning sickness from the depo shots
my transitional progress has been amazing even at age 50
and actually my health has improved from hrt. I am on asprin and other meds for heart and diabetes but my heart has fully recovered to normal, my sugar under control and my cholesterol is now normal.

Nov 20, 2010
progesterone
by: Wray

Hi Michelle Marie I'm surprised you feel well on that cocktail of drugs! The Provera and the depo 'progesterone' are of course the same drug, both medoxyprogesterone acetate (MPA). Generally injections, implants and transdermal delivery are safer than oral. It would be better to use progesterone rather than the MPA, this would stop the breast pain and the nausea, both caused by the oestrogen you are on. For more info see How to use progesterone. Spironolactone has anti-androgenic activity, but so does progesterone. But the advantage of progesterone it has no adverse side affects, which are many for spironolactone. Ironically MPA is a most potent androgenic progestin, see here. Heart disease, high cholesterol, diabetes are a sign your vitamin D is too low, see here. It is possible to reverse diabetes, please see this website here. Take care Wray

Nov 24, 2010
MPA
by: michelle marie

i did switch to depo from mpa due to the fact I don't want anything else passing through my liver only thing is the morning sickness I get for 7-14 days 1 to 3 weeks after the depo shot.

Dec 03, 2010
MPA
by: Wray

Hi Michelle Marie Please consider using progesterone, it will help the nausea too. Even if you insist on staying on the MPA shot. And please get your vitamin D level tested, it's so important. And please see our page on HRT. Take care Wray

Dec 26, 2014
stubborn Endocrinologist
by: June-Ann

My endocrinologist refuses to put me on progesterone of any king as she is concerned with fluid retention. My estrogen level on 2mg of estradiol hit 797 so she simply reduced me down 1mg a day.The research I have found shows the bio-identical progesterone actually reduces fluid retention. I continue to try to find enough excellent medical research to persuade her that it would be of great benefit for me to take it. I am pre-op trans-woman, I have had pulmonary embolisms which stressed my heart, poor circulation in my lower extremities causing fluid retention. I also have pulmonary hypertension, over weight.
June-Ann

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...